PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What are side effects of post-exposure prophylaxis (PEP) for human immunodeficiency virus (HIV)?

ANSWER

You might have nausea or fatigue with PEP. These drugs also can cause headache, insomnia, and diarrhea. In rare cases, they can cause serious health issues, including liver problems.

AIDS.gov: "Overview of HIV Treatments," "Post-Exposure Prophylaxis (PEP)."

National Institutes of Health: AIDSinfo Drug Database.

University of California San Francisco -- Center for AIDS Prevention Studies: "What Is Post-Exposure Prevention (PEP)?"

CDC: "HIV Basics: PEP."

U.S. Department of Health and Human Services: "Antiretroviral Postexposure Prophylaxis After Sexual, Injection-Drug Use, or Other Nonoccupational Exposure to HIV in the United States." January 2005.

World Health Organization: "Post-exposure prophylaxis to prevent HIV infection," December 2014.

Reviewed by Jonathan E. Kaplan on September 14, 2018

AIDS.gov: "Overview of HIV Treatments," "Post-Exposure Prophylaxis (PEP)."

National Institutes of Health: AIDSinfo Drug Database.

University of California San Francisco -- Center for AIDS Prevention Studies: "What Is Post-Exposure Prevention (PEP)?"

CDC: "HIV Basics: PEP."

U.S. Department of Health and Human Services: "Antiretroviral Postexposure Prophylaxis After Sexual, Injection-Drug Use, or Other Nonoccupational Exposure to HIV in the United States." January 2005.

World Health Organization: "Post-exposure prophylaxis to prevent HIV infection," December 2014.

Reviewed by Jonathan E. Kaplan on September 14, 2018

NEXT QUESTION:

What tests will you need when you get post-exposure prophylaxis (PEP) for human immunodeficiency virus (HIV)?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: